CaltechAUTHORS
  A Caltech Library Service

Analytical technique for determining the polarization dependence of optical matrix elements in quantum wires with band-coupling effects

Sercel, Peter C. and Vafa, Kerry J. (1990) Analytical technique for determining the polarization dependence of optical matrix elements in quantum wires with band-coupling effects. Applied Physics Letters, 57 (6). pp. 545-547. ISSN 0003-6951. http://resolver.caltech.edu/CaltechAUTHORS:SERapl90

[img]
Preview
PDF
See Usage Policy.

599Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:SERapl90

Abstract

We present an analytical technique for determining polarization-dependent optical transition matrix elements in quantum wires which rigorously incorporates the effects of band coupling. Using this technique, we examine the polarization anisotropy of the two lowest energy optical transitions in a GaAs quantum wire. Contrary to assumptions employed in previous studies, we show that the valence states involved in these transitions are a strong admixture of light and heavy hole character. The lowest energy transition is found to be four times stronger for electric fields oriented parallel to the wire than for the perpendicular orientation. In contrast, the next highest transition does not interact with optical waves polarized along the wire axis. We discuss sources of error which arise in simpler one-band models of this phenomenon in addition to the neglect of band coupling and show that the coupled band model presented here is essential for predicting these effects.


Item Type:Article
Additional Information:Copyright © 1990 American Institute of Physics (Received 13 March 1990; accepted 29 May 1990) This work was supported by grants from the Office of Naval Research and the National Science Foundation. P.C.S. would like to acknowledge a NSF graduate fellowship.
Subject Keywords:POLARIZATION; MATRIX ELEMENTS; GALLIUM ARSENIDES; WIRES; ENERGY–LEVEL TRANSITIONS; ANISOTROPY; BAND STRUCTURE; QUANTUM OPTICS; HAMILTONIANS; WAVE FUNCTIONS
Record Number:CaltechAUTHORS:SERapl90
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:SERapl90
Alternative URL:http://dx.doi.org/10.1063/1.103642
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:6312
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:01 Dec 2006
Last Modified:26 Dec 2012 09:20

Repository Staff Only: item control page